Alert archive / Florida / Special Marine Warnings in 2020
Special Marine Warning 21, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Feb 7, 2020, 2:53 AM EST. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 7, 2020, 2:53 AM EST (07:53 UTC)
- Expired
- Feb 7, 2020, 3:15 AM EST
- In force
- 22 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Key West radar (KBYX), 91 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Key West, FL (KEYW), launched 00:00Z, 7.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 451 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
737
WHUS52 KKEY 070753
SMWKEY
GMZ033-070815-
/O.NEW.KKEY.MA.W.0021.200207T0753Z-200207T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
253 AM EST Fri Feb 7 2020
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...
* Until 315 AM EST.
* At 252 AM EST, strong thunderstorms were located along a line
extending from 8 nm northwest of L Tower to 9 nm northwest of W
Tower, moving east at 30 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
* Locations in the warning include...
L Tower and T Tower.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters should seek safe harbor now, and remain there until
threatening weather has passed.
&&
LAT...LON 2560 8194 2557 8190 2509 8215 2483 8248
2483 8249 2502 8250 2503 8232 2511 8236
2527 8250 2546 8262
TIME...MOT...LOC 0752Z 262DEG 31KT 2543 8260 2504 8284
HAIL...0.00IN
WIND...>34KTS
$$
WLC1 follow-up statement
348
FZUS72 KKEY 070805
MWSKEY
Marine Weather Statement
National Weather Service Key West FL
305 AM EST Fri Feb 7 2020
GMZ033-070815-
/O.CON.KKEY.MA.W.0021.000000T0000Z-200207T0815Z/
305 AM EST Fri Feb 7 2020
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 315 AM EST...
For the following areas...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...
At 305 AM EST, a strong thunderstorm was located near L Tower, moving
east at 55 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
Locations in the warning include...
L Tower and T Tower.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters should seek safe harbor now, and remain there until
threatening weather has passed.
&&
LAT...LON 2560 8194 2557 8190 2509 8215 2483 8248
2483 8249 2502 8250 2503 8232 2511 8236
2527 8250 2546 8262
TIME...MOT...LOC 0805Z 252DEG 55KT 2543 8249
HAIL...0.00IN
WIND...>34KTS
$$
WLCWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Feb 6, 10:40 PM EST, 4 hours 13 minutes earlier.
Area forecast discussion, Feb 6, 10:40 PM EST, 4 hours 13 minutes before
Area Forecast Discussion National Weather Service Key West FL 1040 PM EST Thu Feb 6 2020 .DISCUSSION... A windy and humid evening across the Florida Keys. South to southwest winds average 20 to 30 mph with occasional gusts in the low 30s. The KBYX radar detects winds near 40 mph at 1 kft, so not all the wind force is transferring to the ground, likely due to the cooler waters of Hawk Channel. Dewpoints are in the lower 70s with temperatures in the upper 70s. Skies are mostly clear and the KBYX radar is echo free. This evening's KKEY RAOB sampled a fairly well mixed BL (aside from skin layer below 1 kft) which extends up to 800 mb, giving way to a subsidence inversion and dry air aloft. Many things have to change to this profile before we can get any precipitation along the islands. We continue to advertise high rain chances for the Keys, mainly late tonight and Friday morning. The squall line prevalent on IR imagery and the KTBW radar should arrive in Key West between 400 and 700 AM, then race east through the Keys. The intensity of the convection should wane as it approaches the islands, although the Dry Tortugas do have a good chance for some thunder boomers. We made a few wind tweaks based on the recent observations, otherwise, no changes needed or planned. && .MARINE... Small Craft Advisory in effect for all coastal waters of the Florida Keys tonight due to south to southwest winds 20 to 30 knots and extremely large, steep seas. The USACE CDIP Wave Buoy west-southwest of Sand Key currently measures a significant wave height of 8 ft, with max waves cresting at 12 to 14 ft. Sand Key Light has sustained winds of 25 to 27 knots, with occasional gusts 30 to 35 knots. Small Craft Advisory conditions will abate Friday afternoon, although seas will be slow to subside across the deeper waters of the Southeasern Gulf and the Dry Tortugas, and also across the Straits of Florida. From synopsis, a cold front will track across the Gulf of Mexico overnight then pass through the coastal waters of the Florida Keys Friday morning. Expect strong to near- gale, south to southwesterly breezes through sunrise Friday, followed by a sharp wind shift to the northwest Friday morning. Breezes will diminish quickly Friday afternoon. High pressure will slide east into the western North Atlantic this weekend with a return to moderate easterly breezes. && .AVIATION... South to southwest crosswind gusts will reach 25 to 30 knots at the EYW and MTH terminals through sunrise. MTH recently gusted to 27 knots. The squall line over the Gulf of Mexico will reach the Keys between 0900 and 1200Z, EYW first, then MTH. A two to three hour window of MVFR CIGS/VIS are possible at either terminal as the decaying line of showers presses east through the Keys. Behind the squall line, winds will shift sharply to the northwest, then diminish rather quickly late Friday morning and afternoon. && .PRELIMINARY POINT TEMPS/POPS... Key West 72 73 63 74 / 80 90 - 20 Marathon 73 74 63 75 / 70 90 - 20 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075. && Public/Marine/Fire...CLR Aviation/Nowcasts....CLR Data Collection......KBL Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Feb 6, 4:53 AM EST, 22 hours before
Hazardous Weather Outlook National Weather Service Key West FL 453 AM EST Thu Feb 6 2020 FLZ076>078-GMZ031>035-042>044-052>055-072>075-071000- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 453 AM EST Thu Feb 6 2020 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Southeast to south winds will increase to near 20 knots on Hawk Channel, except 20 to 25 knots on the Straits of Florida. Subsequently, a Small Craft Advisory will be required on these waters today. Otherwise, no hazardous weather is expected at this time. For tonight, South to southwest winds will increase to 20 to 30 knots on our entire marine district, hence, a Small Craft Advisory will be required tonight. In addition, a swath of showers and a few embedded thunderstorms will race eastward and across our coastal waters late tonight. A few heavier showers or possible thunderstorms on our western waters may generate wind gusts of 35 to 40 knots. On our western coastal waters, a few heavy showers or possible thunderstorms may generate wind gusts of 35 to 40 knots and cloud to water lightning strikes. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A Small Craft Advisory will likely be needed for most of Keys coastal waters on Friday. In addition, a cold front preceded and accompanied by a swath of showers and perhaps a thunderstorm will cross our entire area Friday morning. The primary hazards will be perhaps a few cloud to surface lightning strikes and strong gusty winds of 40 to 45 mph. Beginning Friday night, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. APA
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 7, 2:17 AM EST | Special Marine Warning | KEY | 58 min | |
| Feb 7, 3:16 AM EST | Special Marine Warning | KEY | 89 min | |
| Feb 7, 5:53 AM EST | Special Marine Warning | KEY | 37 min | |
| Feb 7, 4:12 PM EST | Small Craft Advisory | KEY | 12 hr |
Nearby
Special Marine Warnings in Florida, 2020Every special marine warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.